Skip to main content
Log in

Some New Characterizations of a Hermitian Matrix and Their Applications

  • Published:
Complex Analysis and Operator Theory Aims and scope Submit manuscript


A square matrix A over the field of complex numbers is said to be Hermitian if \(A = A^{*}\), the conjugate transpose of A, while Hermitian matrices are known to be an important class of matrices. In addition to the definition, a Hermitian matrix can be characterized by some other matrix equalities. This fact can be described in the implication form \(f(A, A^{*}) = 0 \Leftrightarrow A = A^{*}\), where \(f(\cdot )\) denotes certain ordinary algebraic operation of A and \(A^{*}\). In this note, we show two special cases of the equivalent facts: \(AA^{*}A = A^{*}AA^{*} \Leftrightarrow A^3 = AA^{*}A \Leftrightarrow A = A^{*}\) without assuming the invertibility of A through the skillful use of decompositions and determinants of matrices. Several consequences and extensions are presented to a selection of matrix equalities composed of multiple products of A and \(A^{*}\).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Baksalary, O.M., Trenkler, G.: Characterizations of EP, normal, Hermitian matrices. Linear Multilinear Algebra 5, 299–304 (2008)

    Article  MathSciNet  Google Scholar 

  2. Basavappa, P.: On the solutions of the matrix equation \(f(X,\, X^*)=g(X,\, X^*)\). Canad. Math. Bull. 15, 45–49 (1972)

    Article  MathSciNet  Google Scholar 

  3. Ben-Israel, A., Greville, T.N.E.: Generalized Inverses: Theory and Applications, 2nd edn. Springer, New York (2003)

    Google Scholar 

  4. Bernstein, D.S.: Scalar, Vector, and Matrix Mathematics: Theory, Facts, and Formulas-Revised and, Expanded Princeton University Press, Princeton (2018)

    Book  Google Scholar 

  5. Campbell, S.L., Meyer, C.D.: Generalized Inverses of Linear Transformations. SIAM, Philadelphia (2009)

    Book  Google Scholar 

  6. Dehimi, S., Mortad, M.H., Tarcsay, Z.: On the operator equations \(A^n = A^{\ast }A\). Linear Multilinear Algebra 69, 1771–1778 (2021)

    Article  MathSciNet  Google Scholar 

  7. Djordjević, D.S., Koliha, J.J.: Characterizing Hermitian, normal and EP operators. Filomat 21, 39–54 (2007)

    Article  MathSciNet  Google Scholar 

  8. Erdelyi, I.: On the “reverse order law’’ related to the generalized inverse of matrix products. J. Assoc. Comp. Mach. 13, 439–443 (1966)

    Article  MathSciNet  Google Scholar 

  9. Erdelyi, I.: Partial isometries closed under multiplication on Hilbert spaces. J. Math. Anal. Appl. 22, 546–551 (1968)

    Article  MathSciNet  Google Scholar 

  10. Greville, T.N.E.: Note on the generalized inverse of a matrix product. SIAM Rev. 8, 518–521 (1966); and Erratum, SIAM Rev. 9(1967), 249

  11. Hartwig, R.E., Spindelböck, K.: Matrices for which \(A^{\ast }\) and \(A^{\dagger }\) can commute. Linear Multilinear Algebra 14, 241–256 (1983)

    Article  MathSciNet  Google Scholar 

  12. Laberteux, K.R.: Problem 10377: Hermitian matrices. Amer. Math. Monthly 101, 362 (1993)

    Google Scholar 

  13. Marsaglia, G., Styan, G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974)

    Article  MathSciNet  Google Scholar 

  14. McCullough, S.A., Rodman, L.: Hereditary classes of operators and matrices. Am. Math. Mon. 104, 415–430 (1997)

    Article  MathSciNet  Google Scholar 

  15. Mosić, D., Djordjević, D.S.: Moore-Penrose-invertible normal and Hermitian elements in rings. Linear Algebra Appl. 431, 732–745 (2009)

    Article  MathSciNet  Google Scholar 

  16. Mosić, D., Djordjević, D.S.: New characterizations of EP, generalized normal and generalized Hermitian elements in rings. Appl. Math. Comput. 218, 6702–6710 (2012)

    MathSciNet  Google Scholar 

  17. Sebestyén, Z., Tarcsay, Zs.: Characterizations of selfadjoint operators. Studia Sci. Math. Hungar. 50, 423–435 (2013)

    MathSciNet  Google Scholar 

  18. Sebestyén, Z., Tarcsay, Zs.: Characterizations of essentially selfadjoint and skew-adjoint operators. Studia Sci. Math. Hungar. 52, 371–385 (2015)

    MathSciNet  Google Scholar 

  19. Smith, M.I.: A Schur algorithm for computing matrix \(p\)th roots. SIAM J. Matrix Anal. Appl. 24, 971–989 (2003)

    Article  MathSciNet  Google Scholar 

  20. Tian, Y.: A family of 512 reverse order laws for generalized inverses of a matrix product: a review. Heliyon 6, e04924 (2020)

    Article  Google Scholar 

  21. Tian, Y.: Equivalence analysis of different reverse order laws for generalized inverses of a matrix product. Indian J. Pure Appl. Math. 53, 939–947 (2022)

    Article  MathSciNet  Google Scholar 

  22. Tian, Y.: A study of range equalities for matrix expressions that involve matrices and their generalized inverses. Comput. Appl. Math. 41, 384 (2022)

    Article  Google Scholar 

  23. Wang, B., Zhang, F.: Words and normality of matrices. Linear Multilinear Algebra 40, 111–118 (1995)

    Article  MathSciNet  Google Scholar 

  24. Yan, S., Zhu, J.: On operator equation \(\lambda A^2 + \mu A^{*2} = \alpha A^{\ast }A + \beta AA^{\ast }\). Sci. Sinica Ser. A. 31, 531–539 (1998)

    Google Scholar 

  25. Zhang, F.: Matrix Theory: Basic Results and Techniques, 2nd edn. Springer, New York (2011)

    Book  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Yongge Tian.

Ethics declarations

Conflict of interest

The author declares that there are no competing interests.

Ethical Approval

Not applicable.

Additional information

Communicated by Daniel Alpay.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

“This article is part of the topical collection “Linear Operators and Linear Systems” edited by Sanne ter Horst, Dmitry S. Kaliuzhnyi-Verbovetskyi and Izchak Lewkowicz.”.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Tian, Y. Some New Characterizations of a Hermitian Matrix and Their Applications. Complex Anal. Oper. Theory 18, 2 (2024).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification